Pennsylvania, 2017

Damaging Wind in Pennsylvania, August 21, 2017

August 21, 2017 · NWS CTP · 1 event in 1 county or zone

An isolated severe thunderstorm developed over the Allegheny Plateau in the early afternoon of August 21, 2017 and knocked down a couple of trees in Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated severe thunderstorm developed over the Allegheny Plateau in the early afternoon of August 21, 2017 and knocked down a couple of trees in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 10:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 10:01 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
1101 AM EDT Mon Aug 21 2017

.SYNOPSIS...
High pressure moving off the Mid Atlantic coast will bring a
warm and increasingly humid southerly flow to the region into
Tuesday. A strong cold front will move through the region late
Tuesday and Tuesday night. Cooler and drier conditions will
return for the second half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today is picky your model for clouds and see which one gets
eclipsed. The HRRR is only partly cloud but has more intense
clouds where each run develops thunderstorms.

So for clouds simply blended the NBM clouds with hourly
mesoscale models. Made it blotchy where these models indicated
thunderstorms or showers. But lowered amounts verse most of the
larger scale models with convective parameterizations would
create.

Most of the mesoscale guidance implies chance POPS and better
and slightly more organized showers/thunderstorms in eastern
areas this afternoon. The HREF-V2 and NCAR-3km show this and
CAMS are your best forecast. But successive HRRR runs are not
as robust. Message is POP showers this afternoon and weak
organization in east.

So a warmer day more humid than yesterday.

&&

.SHORT TERM /TUESDAY/...
Nudged these grids with newer guidance and tried to show
increased chance as the sun gets higher in the sky. NCAR EFS and
NCEP HREF are at odds for convection timing. NCAR is far faster.

Big news is a warm humid day good chance of thunderstorms and
strong thunderstorms. And the front will usher in a cool trend.

Previous:
The big weather maker still looks to be a potent late summer
cold front that will pass through the region Tuesday evening
into early Wednesday.

Consensus model timing shows the front just entering NWRN PA by
8PM Tuesday/00Z Wednesday. Models develop just some modest CAPE
east of the front over much of central and western PA. The
exception is over eastern PA in what appears to be a lee side
surface trough feature. The ECMWF/GFS and the ensembles all
develop a finger of moderate to strong instability over SERN
areas along the coastal plain. Deep level shear is also progged
to increase and exceed 35kt.

Interesting to note that the GEFS shows very little unstable
air from the cold front into central PA and the SREF which
paints more CAPE overall, has a distinct minimum of instability
over our area during the day into the evening. This suggests
there could be a fair amount of pre-frontal cloudiness hindering
heating. The whole region is painted under a Slight Risk which
seems based more on expected impressive wind fields than model
generated instability.

Highs are still expected to rise into the 80s, to around 90
over southern areas before the clouds increase ahead of the
front. A very humid airmass will make it feel warmer.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
After our surge of heat and humidity, the strong front will
bring a noticeably cooler and drier airmass to the region
starting midweek and lasting through the end of the week into
the weekend. Interesting to note that the deterministic models
show 850 temps as cold as 2-3C just north of the Canadian
border behind the cold front, a reminder the change in seasons
is not all that far away. Chilliest readings look to be the
mornings of Fri/Sat/Sun with high centered overhead, dipping
lows into the 40s over the Northern Mountains (and deeper
valleys of the Central Mountains) and solidly into the 50s
elsewhere.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Some low clouds still burning off in the southeast. A few
showers popping up to our west. First shower of the day in
Huntingdon County fizzled.

Models suggest we should see showers and storms scattered
about this afternoon. Most CAM guidance says after 18Z we should
see evolving showers and storms.

Warm overnight with patchy fog possible.

.OUTLOOK...

Tue...Patchy AM fog poss. Late day/evening tsra impacts poss.

Wed...Early AM low cigs poss BFD/JST.

Thu-Fri...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...Grumm
SHORT TERM...Grumm/La Corte
LONG TERM...La Corte
AVIATION...Grumm/Martin
Hazardous weather outlook, Aug 21, 3:09 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
409 AM EDT Mon Aug 21 2017

PAZ028-036-042-046-049>053-056>059-063>066-220815-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
409 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There will be a Marginal Risk of severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a Slight Risk of severe thunderstorms Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-220815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
409 AM EDT Mon Aug 21 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of widespread severe weather will be low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a Slight Risk of severe thunderstorms Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 11:46 AM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
1246 PM EDT MON AUG 21 2017

PAZ017>019-211730-
Northern Centre PA-Clearfield PA-Southern Centre PA-
1246 PM EDT MON AUG 21 2017

...SPECIAL WEATHER STATEMENT...

At 1246 PM EDT, Doppler radar indicated a strong thunderstorm near
Hyde, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Clearfield, Black Moshannon State Park, Curwensville, Plymptonville,
Jeffries, North Philipsburg, Osceola Mills, Moshannon, Clarence,
Woodland, Hyde, South Philipsburg, Snow Shoe, Philipsburg, Chester
Hill, Julian, West Decatur, Kylertown, Grassflat and Wallaceton.

LAT...LON 4085 7854 4103 7854 4109 7788 4082 7787
TIME...MOT...LOC 1646Z 268DEG 27KT 4095 7845

Grumm

The radar

The State College radar (KCCX), 38 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 21, 12:00 PM EST
Where
Clearfield County, 0.74 mi NNE of Riverview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.010, -78.444

A severe thunderstorm producing winds estimated near 60 mph knocked down two trees in Clearfield Borough.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712600.